Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 32, NWS Blacksburg, VA

July 5, 2003Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 5, 2003, 2:30 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 2:30 PM EDT (18:30 UTC)
Expired
Jul 5, 2003, 5:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 051833
FFWRNK
NCC193-052130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF WESTERN AND        
  CENTRAL WILKES COUNTY. RADAR ESTIMATED THAT UP TO TWO INCHES OF    
  RAIN HAD FALLEN SINCE 1:30 PM. AN ADDITIONAL ONE TO THREE INCHES   
  WILL LIKELY OCCUR ACROSS THE WARNED AREA WHICH WILL CAUSE FLOODING 
  OF SMALL STREAMS AND CREEKS...ESPECIALLY IN THE PURLEAR AND        
  MILLERS CREEK REGIONS.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 530 PM EDT INCLUDE
  WILKESBORO...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3635 8101 3614 8100 3605 8138 3627 8142

$$

10
1 follow-up statement
000 
WGUS71 KRNK 051941
FFSRNK
NCC193-052130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT JUL 5 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES
UNTIL 530 PM EDT...

  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL 5 MILES SOUTHEAST OF 
WILKESBORO...OR ABOUT 5 MILES EAST OF MORAVIAN FALLS...MOVING SOUTH 
AT 20 MPH.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING ACROSS PARTS OF WESTERN AND SOUTHERN WILKES COUNTY THROUGH 
LATE THIS AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:24 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
124 PM EDT SAT JUL 5 2003

OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS
OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA
ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND
EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY
EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR
DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL
LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND
SOME FOG AROUND.

SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF
STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS
IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH
AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN
ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS
BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE
CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT
GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN
ZONES GO CLOSER TO WARMER MAV.

EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK
AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE
REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF
SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW
TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH
RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS.
THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU
NGT THRU SAT FOR NOW.

FCSTID =    9
ROA   71  89  70  86 /  20  30  30  30
LYH   68  88  69  85 /  20  30  30  30
DAN   71  89  72  88 /  20  30  30  40
BLF   65  78  64  80 /  30  40  40  30
LWB   62  77  63  79 /  20  40  40  30
BCB   65  82  63  80 /  20  30  30  30
TNB   64  78  64  78 /  30  50  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Jul 5, 6:21 AM EDT, 8 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE
THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE...
LYNCHBURG...DANVILLE...AND MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH
WEDNESDAY.  HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE
LARGER URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:43 PM EDTSevere Thunderstorm WarningRNKWilkes47 min
Jul 5, 4:04 PM EDTSevere Thunderstorm WarningRNKStokes41 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.